Alert archive / Alabama / River Flood Warnings in 2021
River Flood Warning 26, NWS Huntsville, AL
NWS Huntsville, AL issued this river flood warning at Dec 30, 2021, 5:50 AM CST for Madison County, Alabama. It was in force for 16 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 30, 2021, 5:50 AM CST (11:50 UTC)
- Expired
- Dec 30, 2021, 9:51 PM CST
- In force
- 16 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Flint River (AL) at Brownsboro (BSBA1). The gauge peaked at 17.41 ft at Dec 30, 2021, 11:00 AM CST.
- Action stage
- 15 ft
- Minor stage
- 17 ft
- Moderate stage
- 19 ft
- Major stage
- 22 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03575100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
098
WGUS44 KHUN 301150
FLWHUN
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Huntsville AL
550 AM CST Thu Dec 30 2021
...The National Weather Service in Huntsville AL has issued a Flood
Warning for the following rivers in Alabama...
Flint River at Brownsboro affecting Madison County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued this morning at 1130 AM CST.
&&
ALC089-301730-
/O.NEW.KHUN.FL.W.0026.211230T1150Z-211230T1730Z/
/BSBA1.1.ER.211230T1130Z.211230T1130Z.211230T1130Z.NO/
550 AM CST Thu Dec 30 2021
...FLOOD WARNING IN EFFECT FROM EARLY THIS MORNING THROUGH THIS
MORNING...
* WHAT...Minor flooding is occurring.
* WHERE...Flint River at Brownsboro.
* WHEN...From early this morning to late this morning.
* IMPACTS...At 17.0 feet, Water floods a large field on the upstream
left bank and is flooding large portions of the downstream left
bank.
* ADDITIONAL DETAILS...
- At 5:30 AM CST Thursday the stage was 17.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 5:30 AM CST Thursday was 17.0 feet.
- Forecast...The river is expected to fall to 10.4 feet Monday
morning.
- Flood stage is 17.0 feet.
- Flood History...This crest compares to a previous crest of
17.2 feet on 12/31/2019.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647
3454 8655
$$
303 follow-up statements
361
WGUS84 KHUN 301216
FLSHUN
Flood Statement
National Weather Service Huntsville AL
616 AM CST Thu Dec 30 2021
...Forecast flooding changed to Minor severity and increased in
duration for the following rivers in Alabama...
Flint River at Brownsboro affecting Madison County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued this evening at 615 PM CST.
&&
ALC089-310030-
/O.EXT.KHUN.FL.W.0026.000000T0000Z-211231T0730Z/
/BSBA1.1.ER.211230T1130Z.211230T1800Z.211231T0130Z.NO/
616 AM CST Thu Dec 30 2021
...FLOOD WARNING NOW IN EFFECT FROM THIS MORNING THROUGH LATE
TONIGHT...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Flint River at Brownsboro.
* WHEN...Until just after midnight tonight.
* IMPACTS...At 17.0 feet, Water floods a large field on the upstream
left bank and is flooding large portions of the downstream left
bank.
* ADDITIONAL DETAILS...
- At 5:30 AM CST Thursday the stage was 17.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 5:30 AM CST Thursday was 17.0 feet.
- Forecast...The river is expected to rise to a crest of 17.3
feet this afternoon. It will then fall below flood stage this
evening.
- Flood stage is 17.0 feet.
- Flood History...This crest compares to a previous crest of
17.2 feet on 12/31/2019.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647
3454 8655
$$
30652
WGUS84 KHUN 301433
FLSHUN
Flood Statement
National Weather Service Huntsville AL
833 AM CST Thu Dec 30 2021
...The Flood Warning continues for the following rivers in Alabama...
Flint River at Brownsboro affecting Madison County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued this evening at 845 PM CST.
&&
ALC089-310245-
/O.EXT.KHUN.FL.W.0026.000000T0000Z-211231T0417Z/
/BSBA1.1.ER.211230T1130Z.211230T1800Z.211230T2217Z.NO/
833 AM CST Thu Dec 30 2021
...FLOOD WARNING NOW IN EFFECT FROM THIS MORNING THROUGH THIS
EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Flint River at Brownsboro.
* WHEN...Until late this evening.
* IMPACTS...At 17.0 feet, Water floods a large field on the upstream
left bank and is flooding large portions of the downstream left
bank.
* ADDITIONAL DETAILS...
- At 7:30 AM CST Thursday the stage was 17.2 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 7:30 AM CST Thursday was 17.2 feet.
- Forecast...The river is expected to rise to a crest of 17.5
feet this afternoon. It will then fall below flood stage late
this afternoon.
- Flood stage is 17.0 feet.
- Flood History...This crest compares to a previous crest of
17.5 feet on 01/15/2020.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647
3454 8655
$$
GH784
WGUS84 KHUN 310351
FLSHUN
Flood Statement
National Weather Service Huntsville AL
951 PM CST Thu Dec 30 2021
...The Flood Warning is cancelled for the following rivers in
Alabama...
Flint River at Brownsboro affecting Madison County.
ALC089-310500-
/O.CAN.KHUN.FL.W.0026.000000T0000Z-211231T0351Z/
/BSBA1.1.ER.211230T1130Z.211230T1630Z.211230T2049Z.NO/
951 PM CST Thu Dec 30 2021
...FLOOD WARNING IS CANCELLED THIS EVENING...
The Flood Warning is cancelled for
the Flint River at Brownsboro.
* ADDITIONAL DETAILS...
- At 9:30 PM CST Thursday the stage was 14.5 feet.
- Forecast...The river has dropped below flood stage and is
expected to continue to lower.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647
3454 8655
$$
McCoyWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Dec 30, 5:47 AM CST, 3 minutes earlier.
Area forecast discussion, Dec 30, 5:47 AM CST, 3 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 547 AM CST Thu Dec 30 2021 .UPDATE... For 12Z TAFS. && .NEAR TERM...(Today) Issued at 355 AM CST Thu Dec 30 2021 A mix of weather continued across the Tennessee Valley for the predawn of Thursday. While the majority of the heaviest showers have moved well east of the region, a few straggling showers were moving in a WSW-ENE manner, mostly near the I-20 corridor. A few of them were moving across parts of the region. A few embedded thunderstorms were noted in the mix of showers from north of Birmingham to Gadsden. Elsewhere a very moist environment from yesterday's locally heavy rains has lead to a patchy formation of fog. Around midnight, it appeared that a potential fog event was in the works with area visibilities falling. But an inflow of low/mid altitude clouds from the SW has helped to improve most visibilities in the lower elevations; however higher terrain variable visibility issues from low clouds will remain a problem into the morning. Shower activity should should end during the morning as the system that produced it moves off of the east coast, and drier air filters in. Enough moisture present will make for more clouds than sun far as sky cover today. Despite that, with warm air already in place, more unseasonable warmth is expected. Highs later today should warm to near 70. Standing records of 75 at Muscle Shoals and Huntsville from 1984/1990 respectively should stand. .SHORT TERM...(Tonight through Saturday) Issued at 355 AM CST Thu Dec 30 2021 Cool/mild conditions are forecast for tonight, with lows in the 50s. A bit warmer than normal lows in the mid 30s. Another upper system nearing from the west will bring more chances of showers tonight. With more instability expected, added isolated thunder to the mix for Friday and Friday night. Despite more clouds than sun and rain chances, high temperatures for the last day of the year will warm into the lower 70s. Standing records of 76/78 in Huntsville/Muscle Shoals respectively should survive. Same for New Years Day, 77/79 at both sites, with highs forecast to soar into the low to maybe mid 70s. In the meantime, an upper level system now moving rapidly eastward over the northern Gulf of Alaska, and another system off of the southern California coast, will move over the Great Basin today and tonight, gradually forming into a rather deep trough on Fri/Sat. As this trough moves east, it will induce the formation of a surface low east of the central Front Range Friday. This low will deepen as it moves eastward, reaching an area from the Ozarks to the Mid South/ Missouri Bootheel by Saturday afternoon. A strong cold front trailing SW of this low will move across the forecast area sometime Sat night. With high temperatures on New Years Day rising into the 70s, along with dewpoints in the mid 60s, and the approach of this cold front, bad things can happen. The big worry is with this unseasonable warmth and increasing instability and shear is a risk of strong and severe thunderstorms. This scenario has been picked up well the past few days. However lots can occur which will affect storm mode. Right now, an all modes potential of severe weather is possible, from large hail, damaging winds and tornadoes. The GFS/ECMWF/Canadian all have its surface low tracking along/near the Ohio River on Sat, which would be favorable for damaging winds and tornado formation. Getting this better defined will be done in later forecasts to better determine storm mode and timing, a strength of CAMs. In the meanwhile, we urge residents of the Tennessee Valley to prepare for potentially dangerous weather as we bring in the New Year, especially Sat afternoon and night. In addition to severe weather concerns, heavy rainfall just received, along with another 1-2 inches on Fri/Sat could lead to additional hydrologic concerns, including flooding and rises of area rivers and streams early next week. The front should be barreling across the Valley during Saturday night. A much colder change (which in parts helps fuel severe storm formation) as a chilly air mass filters in, will cause temperatures to tumble, down into the mid 30s to around 40 by sunrise Sunday. .LONG TERM...(Saturday night through Wednesday) Issued at 355 AM CST Thu Dec 30 2021 Lingering precipitation is expected to continue Sunday morning as cooler post-frontal air rushes into the TN Valley. The upper level shortwave trough has shown recent indications of strengthening, providing a little more synoptic scale lift as it overrides a convergence axis in the lower levels. There has been a lot of variability in model solutions with how long moisture remains in the atmosphere. A stronger/deeper trough axis pushing through the area is more likely to result in lingering rainfall to become a rain- snow mix or light flurries Sunday morning and afternoon. Accumulations are not expected at this time for our area, but these trends will be monitored closely. What seems evident at this point is temperatures persistently cooling on Sunday as the arctic airmass seeps southward. High temperatures will likely be in the morning as we see temperatures crash from the 40s and 50s down to the 20s by Sunday night. The surface pressure gradient will be very large, resulting in gusty northwest winds on Sunday and Sunday night. Wind chills will be in the 20s Sunday evening and drop into the low teens Sunday night, which will be dangerous and bitter cold air for the region. The below average airmass remains in place early next week as highs stay in the 40s with overnight lows in the mid 20s Monday. Flow aloft becomes more zonal as the shortwave trough pushes east into the Carolinas. Temperatures gradually moderate as the surface high slides east underneath the zonal flow aloft. Look for highs to warm back near daily averages in the low to mid 50s and overnight lows back into the 30s to 40s by Wednesday. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 547 AM CST Thu Dec 30 2021 Residual moisture from recent rainfall, and the passage of mid/upper level clouds have resulted in pronounced fluctuations in VSBY/CIG values at the terminals overnight. This should continue this morning, as the moisture feed continues. Daytime heating and mixing should help alleviate reduced CIG/VSBY as the day progresses. Variable CIG/VSBY values this morning should become MVFR towards the early afternoon, then VFR in the late afternoon and this evening. The approach of another upper system will bring MVFR CIGs before daybreak Fri. Lower end shower chances are possible late in the TAF, not enough confidence to add them this issuance. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...RSB SHORT TERM...RSB LONG TERM...30 AVIATION...RSB For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Dec 30, 4:40 AM CST, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 440 AM CST Thu Dec 30 2021 ALZ001>010-016-TNZ076-096-097-310000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 440 AM CST Thu Dec 30 2021 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Areas of fog have formed across parts of the Tennessee Valley. Some of this fog had become locally dense, with visibilities reduced to one quarter of a mile or less. Conditions should improve shortly after daybreak this morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Isolated thunderstorms within increasing showers return to the forecast late Thursday night and continue through Friday night. A strong to severe thunderstorm threat will increase Saturday into Saturday night, as a strong cold front moves southeast across the region. Damaging winds, large hail and a few tornadoes are possible during this time period. In addition, multiple rounds of heavy rain in the same areas may translate into a threat for flash flooding. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Dec 30, 1:33 AM CST, 4 hours 17 minutes before
Special Weather Statement National Weather Service Huntsville AL 133 AM CST Thu Dec 30 2021 ALZ001>010-016-TNZ076-096-097-301400- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 133 AM CST Thu Dec 30 2021 ...Patchy Dense Fog possible for portions of the Tennessee Valley... Fog had formed across the Tennessee Valley. Some of this fog was locally dense, with visibilities reduced to one quarter of mile or less in isolated areas. Motorists are urged to drive with extreme caution, as visibilities will vary significantly given the patchy nature of the fog. Use low beams, reduce driving speed, and allow for plenty of room between you and other vehicles. Stay tuned to NOAA Weather Radio, or a favorite local media outlet, for further statements or updates from the National Weather Service in Huntsville.
Local storm report, Dec 30, 1:57 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
157 AM CST THU DEC 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND DMG 1 SW POWELL 34.52N 85.91W
12/29/2021 DEKALB AL PUBLIC
REPORTED ROOF DAMAGE TO THE SAND MOUNTAIN
LARGE ANIMAL CLINIC. REPORT RELAYED VIA
SOCIAL MEDIA AND TIME ESTIMATED BASED ON
RADAR.
&&The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 6:28 PM CST | Special Weather Statement | HUN | Lawrence | 32 min |
| Dec 29, 6:36 PM CST | Special Weather Statement | HUN | Madison | 39 min |
| Dec 29, 6:57 PM CST | Special Weather Statement | HUN | Morgan | 48 min |
| Dec 29, 7:04 PM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 6 days |
| Dec 29, 7:10 PM CST | Special Weather Statement | HUN | Jackson | 50 min |
| Dec 29, 7:35 PM CST | Severe Thunderstorm Warning | HUN | Cullman | 40 min |
| Dec 29, 7:58 PM CST | Special Weather Statement | HUN | Marshall | 32 min |
| Dec 29, 8:15 PM CST | Special Weather Statement | HUN | DeKalb | 30 min |
| Dec 29, 8:18 PM CST | Tornado Warning | HUN | DeKalb, Jackson | 27 min |
| Dec 29, 9:53 PM CST | Areal Flood Warning | HUN | Madison | 112 min |
| Dec 30, 2:10 AM CST | Areal Flood Warning | HUN | Madison | 6 hr |
Nearby
River Flood Warnings in Alabama, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.